What are meds supposed to feel like? Also, pms?

Home Welcome to the ADDitude Forums For Adults Treating Your ADHD What are meds supposed to feel like? Also, pms?

Tagged: ,

This topic contains 6 replies, has 6 voices, and was last updated by  ADDLobstah 2 years, 6 months ago.

  • Author
    Posts
  • #66657

    Ellings4
    Participant

    After a long road of suffering undiagnosed, then all the logistics of being diagnosed and reading way too much about ADHD I was hopeful when I left the pharmacy with some Ritalin to try. But each pill is different. I either notice nothing or notice nothing mentally but get jitters like from coffee after pulling an all nighter. From reading, this seems like the symptoms of too low and too high a dose. So many people talk about great benefits, am I out of luck? Should any benefits be noticable? Could the variability be diet or lady issues (this has been the worst pms ever -does Ritalin interact with pms?) I want to skip a day or two to just have a normal day at work and maybe get some work done…is it OK to take a break from this unhelpful rollercoaster?

  • #66754

    Lys
    Participant

    If a medicine doesn’t clearly help, stop it (notify your doctor first). There are other medicines you can try. It doesn’t take much to disrupt the delicate hormonal balance, and many medicines affect it. I found it very helpful to read the “Period Repair Manual, Second Edition: Natural Treatment for Better Hormones and Better Periods” by Lara Briden, which discussed various period-related issues and suggests ways to deal with them. A magnesium supplement every day and a zinc supplement in the latter part of the cycle fixed a lot of my PMS issues and helped a lot with my overall well being.

  • #66756

    Ellings4
    Participant

    So the difference the meds make would probably take less than a week to notice?
    Thank you so much for your reply, Lys!!

  • #66766

    boydhouse
    Participant

    I can’t speak to your pms issues b/c I was menopausal by the time I got my dx, and I will buffer this by saying I tend to be highly sensitive to most med/lifestyle changes (good & bad), but I did get a discernible boost from my very 1st dose of Dexedrine. It was as if somebody blew dust & cobwebs out of my head allowing me to, literally, SEE more clearly, and I accomplished more that day; it felt like a magic bullet… for the first while, at least. Over time, its affect was less profound & increasing the dose past a certain level was unsustainable due to side-effects like your jitters plus a lack of appetite, insomnia, etc, that mimicked hypomania. Now, at a steady, low dosage, I don’t really feel it except when I miss taking it (if I’m having a challenging or scattered day I’ll often find my daily dose is still waiting for me).

    To address your other Qs:
    You are NOT out of luck. There are many different ADHD meds with different active ingredients. Keep trying.
    Yes! Diet & hormones, and many things, profoundly affect the biochemicals that control our mental health. Keep reading! (to get started, maybe google “William Walsh nutrient therapy” or “ADHD diet” or “pms supplements”)
    Ask the pharmacist if there’s any negative consequences associated with stopping the Ritalin & see your doc asap to get something better for you.

    As life-changing as it can be, medication is definitely not a be-all-end-all (or magic); it’s just one tool among many. I wish you luck with all of it!

  • #66796

    Penny Williams
    Keymaster

    You should see a difference on a stimulant ADHD medication immediately, and know how you will do on it overall within a few days.

    There are many different stimulants to try and even two different types: amphetamines and methylphenidates. Most people do better on one type or the other, but not both.

    A Patient’s Primer on the Stimulant Medications Used to Treat ADHD

    Female hormones do affect ADHD as well.

    Women, Hormones, and ADHD

    Penny
    ADDitude Community Moderator, Author & Mentor on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism

  • #75141

    andrewk
    Participant

    I am a recently diagnosed 40-year-old male. I too have Ritalin and have been taking it for three months now. I started looking into my learning behaviour as I decided to change career and head to University, I found it really hard to maintain focus and knew something was wrong, I have inattentive ADHD, Ritalin helps keep me focused. I noticed when I first started taking Ritalin I got a great deal of euphoria which made me feel much better about life and I was able to sit for long periods of time and focus on tasks. That wore off after 8 weeks, I also found that after a miserable nights sleep Ritalin really doesn’t do much for me, the more rested I am, the less I need. My sleep quality improved and headaches stopped initially but have gone back to normal now. From the medical advice I was given, there is no problem with me stopping Ritalin, I was told I could take it as I needed it (up to 70mg per day). If you are a poor sleeper it might be worth looking into that, then trying Ritalin after a good nights sleep. I am listening to a webinar at the moment on this site about ADHD and sleeping better.

  • #75142

    ADDLobstah
    Participant

    Be sure you aren’t drinking coffee or caffeinated tea as this will make you feel jittery. Also, as AndrewK stated, sleep is super important. I’ve gone through a period of little sleep, and my meds are far less effective. A good night’s sleep and that changes.

You must be logged in to reply to this topic.